Colorado, 2014High Wind in Colorado, April 20, 2014
April 20, 2014 · NWS GLD · 3 events in 3 counties and zones
An intense low pressure system moved slowly across the Central High Plains which resulted in several high wind and blowing dust events over a 2-3 day period. Wind gusts reached over 60 mph which resulted in minor damage and significantly reduced visibility in blowing dirt.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system moved slowly across the Central High Plains which resulted in several high wind and blowing dust events over a 2-3 day period. Wind gusts reached over 60 mph which resulted in minor damage and significantly reduced visibility in blowing dirt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 20, 4:43 AM MST, 5 hours 17 minutes earlier.
Area forecast discussion, Apr 20, 4:43 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
543 AM MDT SUN APR 20 2014
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 405 AM MDT SUN APR 20 2014
FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH TONIGHT...
CHANCE OF PRECIPITATION OF TUESDAY AND STRONG WINDS/FIRE WEATHER ON
TUESDAY. SATELLITE SHOWING AN ACTIVE AND PROGRESSIVE/A LITTLE MORE
AMPLIFIED FLOW OVER THE PACIFIC. THIS TRANSLATES TO A SPLIT FLOW OVER
THE COUNTRY WITH A FASTER NORTHERN STREAM AND A SLOWER/MORE CUTOFF
SOUTHERN STREAM. NEXT IN A SERIES OF SHORTWAVES IS MOVING INTO THE
PACIFIC NORTHWEST AND SOUTHWEST CANADA. SLOW MOVING AND COMPLICATED
UPPER SYSTEM IS NOW OVER NEW MEXICO.
AT JET LEVEL...GFS WAS DOING A LITTLE BETTER WITH THE JET. AT MID
LEVELS...COMPLICATED UPPER TROUGH TO OUR WEST AND SOUTHWEST WITH A
NUMBER OF CIRCULATIONS WITHIN THE BROAD TROUGH. MODELS NOT DOING TOO
BAD WITH THE GFS/ECMWF DOING A LITTLE BETTER THAN THE CANADIAN. RAP
AND SREF WERE DOING THE BEST WITH THE SURFACE WIND AND PRESSURE
FIELD...ESPECIALLY THE FRONT DRAPED TO OUR SOUTH. THE GFS AND SREF
WERE DOING A LITTLE BETTER THAN THE ECMWF WITH THE LOW LEVEL
THERMAL FIELD. AT THE PRESENT TIME THE RAP WAS CATCHING THE
PRECIPITATION FIELD THE BEST.
TODAY/TONIGHT...IT LOOKS LIKE A WEAK RIGHT REAR QUADRANT IS NEAR THE
NORTHERN AND WESTERN AREAS OF THE AREA THROUGH THE MIDDLE OF THE
DAY. MODELS AS HAS BEEN THE CASE THE LAST TWO DAYS ARE SLOWER...A
LITTLE FURTHER SOUTH AND MORE CLOSED OFF...ESPECIALLY AT 700 MB.
FRONT THAT EARLIER WAS DRAPED ALONG OUR SOUTH AND SOUTHEAST EDGE HAS
PULLED BACK TO THE NORTH AND EAST DUE TO SURFACE LOW OVER SOUTHEAST
COLORADO NOT BUDGING AND PRESSURE FALLS INDUCED BY INCOMING SYSTEM.
NO PRECIPITATION NOW BUT WHAT HAS HAPPENED IS FOG HAS DEVELOPED
ALONG THIS AREA OF CONVERGENCE.
WHAT HAS CHANGED SOME FROM YESTERDAY THE MODELS ARE PUTTING THE 700
MB CIRCULATION IN A POSITION THAT WILL BE FAVORABLE TO WRAP AROUND
DEVELOPING PRECIPITATION MORE INTO WESTERN AND NORTHERN SECTIONS
THAN PREVIOUS EXPECTED. DEFORMATION AND EVEN A TROWAL IS SHOWING UP
OVER THE NORTHWEST HALF OF THE AREA. CONVERGENCE FROM RETREATING
FRONT WILL ALSO HELP PRECIPITATION IN THIS SAME AREA. RECENT RUNS OF
THE RAP...00Z GFS AND THE 06Z NAM ARE SHOWING THIS NICELY.
IN ADDITION TO THIS OTHER PRECIPITATION SHOULD DEVELOP IN ADVANCE OF
THE INCOMING SYSTEM DUE TO RATHER DEEP AND BROAD LIFT. RESPONSE TO
THE LIFT SHOULD BE VERY GOOD DUE TO NEGATIVE THETA-E LAPSE RATES.
ALL THIS WILL CAUSE PRECIPITATION INCREASE IN COVERAGE INTO THE
AFTERNOON WITH THE GREATEST CHANCE OF PRECIPITATION IN THE
SOUTHEAST HALF OF THE AREA. AS A RESULT...RAISED POPS AND EXPANDED
THEM FURTHER WEST. DUE TO THE AMOUNT OF CLOUD COVER AND
PRECIPITATION...COOLED OFF MAXES A LITTLE FROM THE PREVIOUS
FORECAST.
PRECIPITATION WILL GRADUALLY END FROM WEST TO EAST DURING THE NIGHT
DUE TO THE SLOWER DEPARTURE OF THE SYSTEM. AS THE SYSTEM MOVES OUT
LATER ON THIS EVENING INTO TONIGHT...THE OLD COLD FRONT AND COLD AIR
ADVECTION WILL CAUSE NORTHERLY WINDS TO INCREASE AND MAYBE EVEN
BREEZY FOR A SHORT PERIOD TIME AFTER MIDNIGHT.
MONDAY/MONDAY NIGHT...WINDS LOOK TO BE BREEZY IN THE BEGINNING OF THE
DAY AND THEN SHOULD DECREASE AND SHIFT TO A MORE EASTERLY DIRECTION
AS THE SURFACE RIDGE PUSHES IN. THERE DOES LOOK TO BE A LOT OF
SUNSHINE. ENOUGH COLD AIR ADVECTION WITH THE UNFAVORABLE WIND FIELD
TO NOT ALLOW MUCH OF A WARMUP OVER THE PREVIOUS DAY.
SURFACE RIDGE MOVES IN DURING THE NIGHT BEHIND THE FRONT THAT WENT
THROUGH EARLIER IN THE DAY. WIND FIELD BECOMES LIGHT FOR A WHILE
ESPECIALLY IN THE EASTERN HALF OF THE AREA. LOWERED MINS PER THIS
AND COOLER GUIDANCE WHICH IS VERY CLOSE TO EACH OTHER.
TUESDAY/TUESDAY NIGHT...PRESSURE GRADIENT AND 3 HOUR PRESSURE FALLS
SUPPORT HAVING WINDY MAYBE EVEN VERY WINDY CONDITIONS. AT THIS TIME
AM RAISING WIND SPEEDS TO NEAR WIND ADVISORY CRITERIA. AN ADDITIONAL
INCREASE MAY BE NEEDED. REFER TO THE FIRE WEATHER SECTION BELOW FOR
THAT DISCUSSION.
A MOISTURE GRADIENT/LOW LEVEL CONVERGENCE SETS UP NEAR THE COLORADO
BORDER DURING THE AFTERNOON. INSTABILITY AXIS AND VERY GOOD LOW
LEVEL LAPSE RATES LINE UP IN THIS AREA AS WELL. ALL THIS COMBINED
WITH WHAT LOOKS LIKE LOOKS TO BE A RATHER STRONG SHORTWAVE TROUGH
COMING IN DURING PEAK HEATING TIME SHOULD CAUSE THUNDERSTORMS TO
DEVELOP IN THE LATE AFTERNOON AND CONTINUE ACROSS THE AREA DURING
THE NIGHT. LOW LEVEL MOISTURE COULD BE A PROBLEM BUT CONSIDERING
ALL THAT IS IN PLACE...THUNDERSTORMS SHOULD BE ABLE TO DEVELOP. AT
THIS TIME LEFT THE AFTERNOON ALONE AND INCREASED THE AREA AFFECTED
DURING THE NIGHT.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 300 AM MDT SUN APR 20 2014
WEDNESDAY...COULD BE AN ACTIVE DAY WITH THE POSSIBILITY OF WIND
HIGHLITES...FIRE WEATHER HIGHLITES...AND SEVERE WEATHER.
CENTER OF UPPER 500MB TROUGH EXPECTED TO CROSS THE CONTINENTAL
DIVIDE BY THE END OF THE DAY CONTINUING EAST TOWARD THE NORTHERN
PLAINS WEDNESDAY NIGHT. FORECAST FOCUS FOR THIS TIME PERIOD WILL
BE WINDS/LOW RH AND POSSIBILITY OF WIND/FIRE WEATHER (SEE BELOW)
HIGHLITES.
FROM THE GFS MODEL SYNOPTIC ENVIRONMENT FROM NEAR SFC TO 500MB
SHOWING SIMILARITIES TO APRIL 13 2010 WHEN THE FORECAST AREA
EXPERIENCED SOUTHERLY WINDS GUSTING OVER 50KTS. IN THIS CASE SFC
WINDS WOULD BE SOUTHWESTERLY VS SOUTHERLY IN THE 2010 EVENT.
PER GFS STRONGEST WINDS LOOK TO BE IN THE LATE MORNING WHERE GUSTS
APPROACHING 45 KTS EXPECTED BASED ON LOCAL WIND GUST PROGRAM AND
USING DATA FROM THE 2010 EVENT. PLUGGING IN SOME VALUES FROM THE
2010 EVENT TO THE GFS FORECAST WINDS SHOWS GUSTS INCHING A BIT
CLOSER TO HIGH WIND WARNING THRESHOLDS. PREVIOUS FORECAST HAS BOTH
SUSTAINED AND GUSTS RIGHT AT ADVISORY CRITERIA. WOULD HAVE NUDGED
THEM UP FURTHER BUT ECMWF SHOWING A SLIGHTLY EARLIER FRONTAL ARRIVAL
COMPARED TO GFS SO FOR NOW WILL STAY CLOSE TO PREVIOUS FORECAST FOR
CONSISTENCY. REGARDLESS OF GFS/ECMWF SOLUTION FRONT IS THROUGH THE
AREA DURING THE NIGHT. IF GFS VERIFIES PRETTY HEALTHY 6 HOUR
PRESSURE RISE COUPLET OF UP TO 11MB MOVES IN EARLY WEDNESDAY NIGHT
SUGGESTING A POTENTIAL PERIOD OF GUSTY NORTHWEST WINDS...HIGHER THEN
CURRENTLY ADVERTISED.
INSTABILITY AXIS SETS UP ACROSS THE EASTERN 1/2 OF THE AREA WHERE
CURRENT FORECAST HAS SLIGHT CHANCE TO LOW CHANCE POPS FOR
THUNDERSTORMS. SPC CONTINUES TO HIGHLITE THIS AREA FOR SEVERE
WEATHER THREAT. ANOTHER AREA THAT MAY NEED TO BE MONITORED IS
IMMEDIATELY ALONG THE COLD FRONT (NORTHERN 1/3 OF THE AREA).
INSTABILITY AXIS MOVES EAST OF THE AREA WEDNESDAY EVENING AS COLD
FRONT QUICKLY SURGES THROUGH THE AREA. PRECIPITATION CHANCES
SHOULD BE CONFINED TO THE BEFORE MIDNIGHT PERIOD OR PERHAPS A FEW
HOURS AFTER.
HIGH TEMPERATURES MID 70S TO NEAR 80 IN EASTERN COLORADO WITH LOW
80S EAST OF THE CO/KS BORDER. IF THE WARMER GFS VERIFIES ITS 850
TEMPERATURES COMBINED WITH DRY SOUTHWEST WINDS WOULD SUPPORT
TEMPERATURES SEVERAL DEGREES HIGHER...PERHAPS MID TO UPPER 80S.
LOWS WEDNESDAY NIGHT UPPER 30S TO LOW 40S WEST...LOW 40S TO AROUND
50 EAST OF THE CO/KS BORDER.
THURSDAY...UPPER LOW AND ASSOCIATED TROUGH CONTINUE SLOWLY EAST
WHILE SFC FEATURES SHOW GUSTY NORTHWEST WINDS OVER THE AREA ALONG
WITH COOLER TEMPERATURES. NO PRECIPITATION EXPECTED. HIGH
TEMPERATURES GENERALLY IN THE 60S EXCEPT NEAR 70 BY HILL CITY. LOWS
MID TO 40 WEST...LOW 40S EAST. MAY HAVE SOME GUSTY NORTHWEST WINDS
DURING THE DAY WITH BREEZY TO WINDY CONDITIONS GENERALLY ALONG AND
NORTH OF THE INTERSTATE.
FRIDAY...WEAK/BROAD UPPER RIDGE MOVES OVER THE AREA AHEAD OF LARGE
UPPER TROUGH MOVING ASHORE ACROSS THE PACIFIC NORTHWEST. GFS
SUGGESTING THAT INCREASING BOUNDARY LAYER MOISTURE MOVES INTO THE
SOUTHEAST PORTION OF THE AREA ON EAST/SOUTHEAST WINDS. WILL NEED TO
WATCH FOR FOG POTENTIAL AS WE GET CLOSER TO THE PERIOD. LOOKS LIKE
ANOTHER DRY PERIOD WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.
HIGH TEMPERATURES GENERALLY AROUND 70 WITH LOWS IN THE LOW TO MID
40S.
SATURDAY...UPPER FLOW FORECAST TO BECOME SOUTHWESTERLY AS UPPER
RIDGE AXIS SLOWLY MOVES EAST OF THE AREA AND LARGE WEST COAST TROUGH
SLOWLY APPROACHES. GFS/ECWMF HAVE POOR AGREEMENT ON SPEED AND
STRENGTH OF THIS TROUGH. BOTH MODELS SHOW A NARROW INSTABILITY AXIS
ORIENTED NORTHWEST TO SOUTHEAST ACROSS PARTS OF THE AREA BUT THOSE
AREAS DIFFER. THERE IS SOME LOW LEVEL WIND CONVERGENCE ALONG THE
INSTABILITY AXIS ALONG WITH STEEP LAPSE RATES. CANT ARGUE AGAINST
CURRENT FORECAST OF SLIGHT CHANCE POPS FOR THUNDERSTORMS SO WILL
KEEP THEM IN. ANY STORMS THAT DO DEVELOP SHOULD MOVE TO THE
NORTHEAST WHICH CURRENT AGAIN IS HANDLED SUFFICIENTLY IN PREVIOUS
FORECAST. HIGH TEMPERATURES IN THE MID 60S NORTHEAST TO MID/UPPER
70S ACROSS THE FAR SOUTHWEST. LOWS MID 40S TO AROUND 50.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 540 AM MDT SUN APR 20 2014
MVFR VISIBILITIES ARE EXPECTED THROUGH AROUND 15Z. THEN SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE IN THE MORNING AND
BECOME MORE WIDESPREAD IN THE AFTERNOON BEFORE ENDING IN THE
EVENING. AT THIS TIME THE MOST INTENSE PRECIPITATION IS EXPECTED TO
BE TO THE EAST OF BOTH SITES WITH VFR CONDITIONS PREVAILING.
&&
.FIRE WEATHER...
ISSUED AT 415 AM MDT SUN APR 20 2014
FOR TUESDAY...AS STATED ABOVE WINDY TO VERY WINDY CONDITIONS
EXPECTED FOR TUESDAY. AT THIS TIME THE WIND DIRECTION LOOKS TO BE
FROM THE SOUTH AND DEWPOINTS LOOK TO BE ON THE RISE OR NOT ALLOWED
TO DROP VERY LOW. THE LOWEST DEWPOINTS WILL BE OVER FAR EASTERN
COLORADO BEHIND THE DRYLINE. HOWEVER...RELATIVE HUMIDITIES LOOK TO
STAY JUST ABOVE 20 PERCENT. SINCE WINDS SHOULD NOT BE A PROBLEM...
THE AMOUNT OF DRYING WILL NEED TO BE WATCHED OVER EASTERN COLORADO
FOR POSSIBLE FIRE WEATHER HIGHLIGHTS.
FOR WEDNESDAY....CRITICAL FIRE WEATHER CONDITIONS REMAIN POSSIBLE
FROM NOON MDT (1 PM CDT) WEDNESDAY AFTERNOON THROUGH 7 PM MDT (8 PM
CDT) WEDNESDAY EVENING FOR LOCATIONS GENERALLY ALONG AND WEST OF THE
CO/KS BORDER. IN THIS AREA RELATIVE HUMIDITY IS FORECAST TO DROP
BELOW 20 PERCENT AND PROBABLY BELOW 15 PERCENT. SOUTHWEST WINDS
ARE EXPECTED WITH GUSTS TO 45 MPH EXPECTED...POSSIBLY HIGHER.
THURSDAY...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE AS FORECAST
MINIMUM RELATIVE HUMIDITY DROPS BELOW 20 PERCENT FOR MOST OF THE
AREA. NORTHWEST WINDS GUSTING 25 TO 35 MPH ARE EXPECTED OVER ALL BUT
THE FAR SOUTHWEST PORTION OF THE AREA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...99
AVIATION...BULLER
FIRE WEATHER...99/BULLER
Hazardous weather outlook, Apr 20, 8:59 AM MST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT SUN APR 20 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
959 AM MDT SUN APR 20 2014 /1059 AM CDT SUN APR 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON TUESDAY...SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH POSSIBLE. DURING THE AFTERNOON AND EVENING
HOURS ON TUESDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE COLORADO BORDER AND MOVE EAST ACROSS THE REMAINDER OF THE
AREA. AT THIS TIME IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.
ON WEDNESDAY...SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 25 TO 35
MPH WITH GUSTS UP TO 45 MPH POSSIBLE. THESE STRONG WINDS COMBINED
WITH LOW RELATIVE HUMIDITIES WILL CAUSE NEAR CRITICAL FIRE
WEATHER CONDITIONS ALONG AND WEST OF THE COLORADO BORDER.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE.
ON THURSDAY...STRONG AND GUSTY NORTHWEST WINDS COMBINED WITH LOW
RELATIVE HUMIDITIES WILL CREATE NEAR CRITICAL FIRE WEATHER
CONDITIONS ACROSS MOST OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
High Wind, Cheyenne County
- When
- April 20, 10:00 AM MST to 5:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Wind gust measured at Kit Carson mesonet station.
High Wind, Kit Carson County
- When
- April 20, 10:00 AM MST to 5:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Wind gust measured at Seibert mesonet site.
High Wind, Yuma County
- When
- April 20, 10:00 AM MST to 5:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Wind gust measured at Wray AWOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, April 20, 20141 death · 1 injured · 1 event
- Tornado and Hail in Texas, April 20, 2014$1.1 million · EF0 · 7 events
- Hail in Texas, April 20, 2014$5,000 · 2 in hail · 7 events
- Hail in Oklahoma, April 20, 20142 in hail · 5 events
- Tornadoes in Kansas, April 20, 2014EF0 · 2 events
- Hail in Texas, April 20, 20141 in hail · 2 events
- Dense Fog in Texas, April 20 to 21, 20142 events
- High Surf in Florida, April 20, 20141 event
- Hail in Oklahoma, April 20, 20140.75 in hail · 1 event
- Hail in Kansas, April 20, 20141 in hail · 1 event
- Hail in Iowa, April 20, 20140.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513686, 513688, 513691.